Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Phoenix, AZ

June 11, 2016Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 11, 2016, 12:17 PM MST for Pinal County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 12:17 PM MST (19:17 UTC)
Expired
Jun 11, 2016, 12:40 PM MST
In force
23 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS55 KPSR 111917
SVRPSR
AZC021-112000-
/O.NEW.KPSR.SV.W.0004.160611T1917Z-160611T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1217 PM MST SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 100 PM MST

* AT 1216 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
  STORM WAS LOCATED 7 MILES SOUTH OF MARICOPA...OR 16 MILES WEST OF
  CASA GRANDE...AND MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL MAY
  ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MARICOPA...STANFIELD...AK-CHIN VILLAGE...ARIZONA 238...SR 347. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3285 11200 3294 11211 3316 11199 3305 11180
TIME...MOT...LOC 1916Z 210DEG 15KT 3296 11201 

$$

JN
1 follow-up statement
504 
WWUS55 KPSR 111940
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1240 PM MST SAT JUN 11 2016

AZC021-111948-
/O.CAN.KPSR.SV.W.0004.000000T0000Z-160611T2000Z/
PINAL AZ-
1240 PM MST SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PINAL COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. STRONG GUSTY WINDS...
DANGEROUS LIGHTNING AND BRIEF BUT HEAVY POCKETS OF RAINFALL WILL
BE POSSIBLE WITH THE REMNANTS OF THIS STORM OVER NORTHERN PORTIONS
OF PINAL COUNTY AND INTERSTATE 10 SOUTH OF CHANDLER AND AHWATUKEE
OVER THE NEXT 30 MINS OR SO. 

LAT...LON 3285 11200 3294 11211 3316 11199 3305 11180
TIME...MOT...LOC 1932Z 210DEG 15KT 3304 11195 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:55 AM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 11, 8:55 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 AM MST SAT JUN 11 2016

.SYNOPSIS...
High pressure will be displaced to the east over the next several
days resulting in somewhat cooler weather through early next week.
Showers and thunderstorms will also be pushed well east as drier air
moves back into the region. After several relatively comfortable
days with near normal temperatures through the middle of next week,
excessively hot weather will likely settle back into the area by the
end of next week.

&&

.DISCUSSION...
Mid-level drying noted on morning water vapor satellite loops but
still ample and above normal low level moisture surface sampled
across the area. Morning dewpoints sitting solidly in the upper 50s
to low 60s for many lower desert sites - values typically seen
several weeks from now and not in early June. Neighboring RAOBs and
the few AM AMDAR soundings out of KPHX with a dewpoint trace
indicate drying above 700mb and once daytime heating and mixing gets
underway, the elevated dewpoint readings should begin to thin and
lower by the afternoon. Cloud cover straddles the AZ/NM state line
from the Intl Border to the Four Corners and some scattered CU were
beginning to develop over Mohave County, near the exiting inverted
wave that brought unsettled conditions to the area yesterday. CU
coverage will certainly be possible today from the Lower CO River
Valley eastward, but any shower/thunder activity will develop first
over the Rim Country and White Mountains. Steering flow is out of
the west and south through the available moisture layers, so anything
that does develop should stay clear of the lower deserts. Only
morning updates incorporated to the grid update were some adjustments
on sky coverage to match current trends as well as hourly dewpoint
and ambient temperatures.

&&

.PREVIOUS DISCUSSION /Issued at 230 AM MST/PDT/...
As the larger synoptic scale ridge axis shifts into the southern
plains early this morning, several shortwaves/vorticity centers are
evident in satellite imagery streaming north on the western periphery
of this high pressure. The primary vorticity center/easterly wave has
already lifted near Las Vegas, however several convectively induced
MCV's are still evident over NE AZ and SE AZ within the debris cloud
field. Meanwhile, a fuller latitude trough in the westerly flow
across the East Pacific was edging towards the US West Coast, and
effectively enveloping the local forecast area under dryslot
subsidence. This latter East Pacific trough will slowly move across
the SW Conus through early next week and be the primary influence on
weather and temperatures.

Through today, flow aloft will become more predominantly southwest
gradually scouring away moisture through horizontal advection and
vertical mixing. 00Z KTWC sounding data still sampled a daily record
1.49" PWAT, however 00Z KNKX data interrogated substantial drying in
the H8-H5 layer which will undoubtedly overspread the downstream
area (i.e. SE CA and AZ) through today. NAM Bufr forecast soundings
are still reluctant to fully relinquish the 10 g/kg boundary layer
moisture profiles in lower elevation locations this afternoon
resulting in a period of modest instability in a weakly capped
environment. Given trends in satellite and past events under similar
flow patterns, believe upslope regions over the Mogollon Rim and
White Mountains would be more favored for deep convection; and a
vast majority of high resolution models and ensemble systems support
this rational.

Forecast models during the first half of next week remain in good
agreement that a modest cold core trough will pass through the
Southwest keeping H5 heights temporarily in a 580-588dm range.
Although dynamic forcing with this system looks to be ample, any
better quality moisture will have been repositioned downstream of
southeast California and Arizona. This should be true for the entire
atmospheric column, and little other than a brief frontal cloud band
would be anticipated. However, the benefit from this system will be
temperatures hovering in a near normal range with highs only in the
upper 90s to lower 100s.

Unfortunately, the western hemisphere flow pattern will become far
more blocked and amplified during the latter half of next week and
through the weekend. With mean negative height anomalies roughly
centered over the NE Pacific and northern Quebec, strong ridging
will build throughout the intermountain west. Not only is there
seasonal preference for this configuration, but essentially every
NAEFS member indicates an almost identical pattern yielding
excellent forecast confidence. The biggest question will be how warm
it gets as the 00Z operational GFS and handful of ensemble members
indicate H5 heights eclipsing the 600dm threshold over the four
corners next weekend. Regardless, NAEFS mean output for next weekend
already suggests heights/temperatures aloft in the 99th percentile,
and its not atypical for the warmer extreme parts of an ensemble
system to verify this time of year. Thus, its already a very good
bet that excessive heat and afternoon highs at least 115F will
return by the end of next week; and not out of the question if the
GFS type heights come to fruition that someone could be making a run
at the 120F mark sometime next weekend.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL; and Southeast
California/Southwest Arizona including KIPL and KBLH:

Over Phoenix terminals, winds will follow normal diurnal directional
trends with speeds around 5 to 15 kts. Clouds building over the
mountains north and east of Phoenix will be pushed further away from
TAF sites, leaving no aviation concerns through the period. At
Southeast California terminals, winds will be near 5 to 15 kts with
periods of higher gusts possible this afternoon, but overall impacts
to aviation will be minimal.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Dry air will dominate through the forecast period as high pressure
builds back over the region. As a result, minimum humidities will
drop from 8%-15% on Monday to 5%-10% on Friday. Temperatures will
also be on the rise, with near normal temperatures Monday through
Tuesday, becoming warmer than average on Wednesday with continued
warming through the remainder of the week. Winds will generally
follow normal diurnal directional trends and range from 5-15 mph with
a few periods of afternoon gusts in the typical areas.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Nolte
PREVIOUS DISCUSSION...MO
AVIATION...Hernandez
FIRE WEATHER...Hernandez/Percha

In the hours before

Special weather statement, Jun 11, 11:40 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 AM MST SAT JUN 11 2016

AZZ028-111930-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1140 AM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PINAL COUNTY

UNTIL 1230 PM MST

AT 1138 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF FREEMAN...OR 22 MILES WEST OF CASA GRANDE...MOVING
NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAINFALL AND POCKETS OF
BLOWING DUST AND REDUCED VISIBILITES WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AK-CHIN VILLAGE
INTERSTATE 8 WEST OF CASA GRANDE
ARIZONA S.R. 84

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3274 11216 3303 11219 3303 11199 3276 11203
      3276 11205 3273 11205
TIME...MOT...LOC 1838Z 177DEG 13KT 3280 11211

JN

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:13 PM MSTSpecial Weather StatementPSRGila47 min
Jun 11, 11:40 AM MSTSpecial Weather StatementPSR50 min
Jun 11, 12:36 PM MSTSpecial Weather StatementPSRMaricopa39 min
Jun 11, 12:38 PM MSTAreal Flood AdvisoryPSRPinal112 min
Jun 11, 12:46 PM MSTSpecial Weather StatementPSRPinal29 min
Jun 11, 12:48 PM MSTSpecial Weather StatementPSRPinal27 min
Jun 11, 1:17 PM MSTSpecial Weather StatementPSRPinal43 min
Jun 11, 1:26 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 11, 3:18 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jun 11, 3:54 PM MSTSpecial Weather StatementPSRMaricopa66 min
Jun 11, 4:04 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Jun 11, 4:50 PM MSTSpecial Weather StatementPSR25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.